Articles > Full Listing >Solvent Abuse: Information for Parents/Caregivers
Printer friendly version

Solvent Abuse: Information for Parents/Caregivers

Solvent Abuse: Information for Parents/Caregivers

Frequently Asked Questions for parents or carers who find themselves in the middle of a potential solvent abuse dilemma
What is solvent abuse?
What are other terms for solvent abuse?
What products are used?
Who abuses solvents?
Why are solvents abused?
What symptoms can I look for in my child?
What dangers are associated with solvent abuse?
What can you do if you suspect your teenager is abusing solvents?
What should you do if you catch someone abusing solvents?


What is solvent abuse?

Solvent abuse occurs when someone deliberately breathes in the gas or vapours of a substance with the purpose of reaching a "high". Most inhalants are legal, everyday products that have a useful purpose, but can be misused (predominantly by teenagers) because they are inexpensive and easy to obtain.

What are other terms for solvent abuse?

Solvent abuse is often referred to as bagging, huffing or sniffing depending on the method used to obtain a "high".

What products are used?

In the average home, there are over 30 products that may be abused. Common products that are abused include: aerosols (i.e. air freshener, fly spray), cleaning products (i.e., dry cleaning fluid, nail polish remover), fuels (i.e. petrol, turpentine), glues (solvent based glues) and gases (LPG, lighter fluid).

Who abuses solvents?

The most common age group to abuse solvents is thought to be 13 to 15 year olds, with the frequency of use declining by 17 to 19 years. However, children as young as 6 to 8 years have been treated following experimentation with solvents. Most solvent abusers outgrow the habit before adulthood, but there are reports of chronic users who develop an emotional dependency and continue the practice into adulthood.

Why are solvents abused?

  • Experimentation -Solvent abuse can satisfy a youthful need to experiment
  • Peer pressure - The pressure to be popular can make it difficult to resist friends' persuasion
  • Medical or psychological factors - Solvent abuse may arise as a symptom of another problem.
  • Accessibility - Cheap and easy to buy or steal or freely available in the home
  • Boredom - Solvent abuse can satisfy a need for new, exciting and cheap social activities
  • To shock - The power to shock adults can be a means of asserting one's individuality

What symptoms can I look for in my child?

Signs of solvent abuse may be difficult to distinguish from "normal" adolescent behaviour. The following may be indicators that a child is abusing solvents:

  • A chemical smell on the breath or clothing
  • Empty aerosol, butane or glue containers left where the child has been
  • "Drunken" behaviour such as a dazed or dizzy appearance, where consumption of alcohol is an unlikely explanation
  • Suddenly mixing with a new group of friends, especially if they hang out in secluded places
  • Mood swings or a general change in behaviour, to a greater extent than usual
  • Alterations in sleeping patterns or eating behaviour
  • A persistently runny nose or eye irritation. Sometimes rashes and pimples around the nose and mouth can be signs of abuse, but it is important to note that these only occur with the use of specific products, and can be confused with acne.

What dangers are associated with solvent abuse?

Solvents can kill instantly at anytime! Many people who die from "sniffing" do so on their first or second experiment; there is no evidence they have "sniffed" before.

Reasons for death include:
  • Heart failure
  • Suffocation
  • Explosions
  • Choking on vomit
  • Fatal accidents (such as drowning)

Nearly all abused products produce effects similar to anaesthetics, which slow down the body's function. Depending on the amount inhaled, the user can experience slight stimulation, feelings of inhibition or loss of consciousness.

Other effects from long term use include damage to the:
  • Heart - Sudden death ("sudden sniffing death") from a heart attack most often occurs in a person who is using a solvent for the first time. Sudden sniffing death occurs because the solvent causes the heart to become very sensitive to the effects of adrenaline. Vagal inhibition can also result in heart failure. This may occur when aerosols are sprayed directly into the mouth.
  • Lungs -The lungs are sensitive to solvent vapours. Minor effects include sore throat, cough and runny nose. Air in the chest around the lungs may develop when gas is inhaled under pressure from a large can or bag. Liquid solvents can also enter the lung, especially if vomiting occurs while the person is drowsy. Many of the inhalants may also cause tightness of the chest and difficulty in breathing, especially in asthmatics.
  • Kidneys -Some solvents may affect the kidneys' ability to control the amount of acid in the blood.
  • Brain - Many solvents can kill brain cells. Solvents can also cause short-term memory loss, and numerous other learning and social function effects
  • Liver - Some solvents have been linked to liver damage
  • Muscles - Use can lead to muscle wasting, reduced muscle tone and strength

Solvent abuse is both physically and psychologically addictive and users can suffer withdrawal symptoms.

What can you do if you suspect your teenager is abusing solvents?

  • Don't panic. Most young people who try "sniffing" (and only a minority do), don't enjoy it and give up after a few times.
  • Most young people don't realise how dangerous solvent abuse is and may need reminding about the possible dangers.
  • It is important to realise that young people who abuse solvents may be trying to block out other problems. Try to talk with your child to see if anything is troubling them. Be frank but don't be judgemental in the manner the issue is discussed.
  • Discuss issues of peer pressure and resistance skills.
  • If possible, get your child assessed by a doctor for a general health check.

What should you do if you catch someone abusing solvents?

  • Remain calm and do not panic
  • Do not argue with or excite the person when they are under the influence
  • Excitement or stimulation can cause hallucinations or violence
  • Activity or stress may cause heart problems (which can be deadly)
  • Talk with other persons present or check the area for clues to what was used
  • If the person is awake, keep them calm and in a well-ventilated room
  • Call the National Poisons Centre or seek medical advice
  • If the person is unconscious or not breathing, ring an ambulance
  • Administer CPR until help arrives

Once the person has recovered:
  • Seek professional help for them:
  • School nurse
  • Counsellor
  • Doctor
  • Other health care worker




Printer friendly version
 
University of Otago NZ National Poisons Centre


Last updated 20/11/2007



All information on this site is subject to a disclaimer.